Phenergan Toxicity Allegedly Causes Cardiac Arrest and Death

This case involves a twenty-seven-year-old patient that presented to the emergency department complaining of nausea, diarrhea, and vomiting associated with a severe cough. He was treated with Promethazine, Dilaudid, Zofran, Ultram, Pantoprazole, Fentanyl, and Phenergan. Additionally, he was given a prescription for Phenergan upon discharge from the emergency room. The patient returned to the emergency room two days later with the same complaints. He was treated with Hydromorphone, Prochlorperazine, and Pantoprazole. Once again, he was discharged without an extensive workup to rule out life-threatening cardiac or respiratory disease. Three days after the final discharge, the patient was found dead in his home. Contributing factors to his death included the lethal combination of Phenergan, Hydrocodone, and Diphenhydramine.

Question(s) For Expert Witness

  • 1. What can be done to avoid drug-drug interactions and overdoses in cases like this one?

Expert Witness Response E-005297

This patient was inappropriately managed on several accounts:
1) A thorough work up for abdominal pain, assumed to have been an issue given initial treatment with Dilaudud, Ultram, and Fentanyl, should have been done at the initial admission, including cardiovascular imaging studies and a gastroenterology consult. If this was not done on initial admission it should have absolutely been done on the subsequent admission within one day from previous discharge.
2) The medication management for this patient was not reflective of the standard of care. I cannot understand how all of these medications could be prescribed for a patient given the presenting symptoms and multiple admissions without an appropriate and relevant diagnosis
3) The multiple discharges for this patient are not reasonable without a diagnosis and final treatment plan. The patient should have been kept longer and evaluated further.

Contact this expert witness